Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 124, NWS Grand Forks, ND

August 3, 20244 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 3, 2024, 8:23 AM CDT for 4 counties in Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2024, 8:23 AM CDT (13:23 UTC)
Expired
Aug 3, 2024, 9:15 AM CDT
In force
52 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Beltrami County, MN, Lake of the Woods County, MN, Marshall County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 171 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 1.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2024-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2024-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:10 AM CDT, 4 hours 13 minutes earlier. Its key messages:

  • -There is a level 2 out of 5 severe thunderstorm risk Saturday afternoon and early evening across parts of west central Minnesota and extreme southeast North Dakota, with a level 1 risk surrounding it just north to near Bemidji and Fargo.
  • Significantly cooler temps next week.
Area forecast discussion, Aug 3, 4:10 AM CDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
410 AM CDT Sat Aug 3 2024

.KEY MESSAGES...

-There is a level 2 out of 5 severe thunderstorm risk Saturday
 afternoon and early evening across parts of west central
 Minnesota and extreme southeast North Dakota, with a level 1
 risk surrounding it just north to near Bemidji and Fargo.

- Significantly cooler temps next week.

&&

.DISCUSSION...
Issued at 353 AM CDT Sat Aug 3 2024

...Synopsis...

The issue today is severe potential along and just behind a cold
front that will be moving south. The timing of this front is
still uncertain enough so that confidence in location and timing
of any severe convection is low. Cooler airmass behind this
front will be over the area Sunday and thru next week with highs
in the low-mid 70s with rain chances Sun night-Monday and again
possibly mid or late week.

Initial cold frontal boundary with north wind shift is moving
south and is south of Winnipeg and will be near the border
around 12z. Overall model solutions have went with faster
movement of front with HRRR, CAMs having wind shift at 21z btwn
BJI/PKD to just south of Detroit Lakes to Wahpeton. The front is
out of the area around 00z. It is this 21z-00z period that is
most prone for scattered severe development as MUCAPEs peak in
the 3000-4000 j/kg zone in far south fcst area (slight risk
area). Forecast soundings also indicate potential for large
hail, and for a brief time behind the actual wind shift and
before the 850 mb front enough low level helicity for
mesoscylones....this again would favor Park Rapids, Fergus
Falls, Wadena, Elbow Lake areas 22z-01z period.

Coverage of storms prior to main severe weather development is
uncertain but appears to be more isolated/scattered in the RRV
and thru NW MN.

More stable airmass moves in overnight and a cooler airmass
starts to move in Sunday but more noticable Monday and after.
Upper flow is dominated by trough over Hudson Bay and high
pressure that will be in central Canada (northern SK/MB) with
areas on the south/west edge of this airmass seeing 500 mb short
waves with rain chances from Calgary east-southeast into
southern ND/SD into parts of central and southern MN Sun
night/Monday.

For mid to late week....500 mb disagreement is quite
substantial with equal possibilities at this time of a westerly
flow and wetter conditions vs a more north flow around a
stronger low in western Quebec and cooler/drier conditions.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1130 PM CDT Fri Aug 2 2024

VFR conditions prevail overnight and into Saturday. There is a
low chance of an isolated shower during the overnight period,
mainly for KBJI and KTVF; however, most guidance keeps
precipitation out of the area through much of the period. Winds
will shift to the north, then to the northeast following a cold
front that will move across the area from northwest to southeast
through the day Saturday. Scattered showers and thunderstorms
are possible late Saturday afternoon and evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Riddle
AVIATION...Lynch
Hazardous weather outlook, Aug 3, 6:50 AM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
650 AM CDT Sat Aug 3 2024

MNZ002-003-016-017-022>024-027>032-040-NDZ039-049-052-053-041200-
Norman-Clay-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Cass-Ransom-Sargent-
Richland-
650 AM CDT Sat Aug 3 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 severe thunderstorm risk Saturday
afternoon and early evening across parts of west central Minnesota
and extreme southeast North Dakota, with a level 1 risk
surrounding it just north to near Bemidji and Fargo.

The main hazards will be very large hail and damaging wind gusts.

General storm motion...Moving toward the southeast at 25 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001-004>009-013>015-NDZ006>008-014>016-024-026>030-038-054-
041200-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh-
650 AM CDT Sat Aug 3 2024

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms expected across the region this morning
into early afternoon. The main hazard will be lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

In the hours before

Special weather statement, Aug 3, 7:23 AM CDT, 1 hour before
Special Weather Statement
National Weather Service Grand Forks ND
723 AM CDT Sat Aug 3 2024

MNZ004-005-031300-
Kittson MN-Roseau MN-
723 AM CDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KITTSON AND WESTERN
ROSEAU COUNTIES THROUGH 800 AM CDT...

At 723 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Caribou, or 29 miles west of Roseau, moving southeast
at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Greenbush, Leo, Haug, and Caribou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4894 9591 4854 9620 4855 9626 4885 9663
      4900 9648
TIME...MOT...LOC 1223Z 294DEG 39KT 4887 9641

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Perroux
Special weather statement, Aug 3, 8:06 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
806 AM CDT Sat Aug 3 2024

MNZ005-031330-
Roseau MN-
806 AM CDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ROSEAU COUNTY
THROUGH 830 AM CDT...

At 806 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Wannaska, or 11 miles southwest of Roseau, moving
southeast at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Wannaska, Malung, Hayes Lake State Park, Casperson, Pencer, Skime,
and Torfin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4877 9538 4854 9558 4854 9589 4865 9610
      4881 9599
TIME...MOT...LOC 1306Z 294DEG 31KT 4870 9588

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Perroux

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:57 PM CDTHeat AdvisoryFGFRansom, Richland, Sargent4 hr
Aug 3, 7:23 AM CDTSpecial Weather StatementFGFRoseau37 min
Aug 3, 8:06 AM CDTSpecial Weather StatementFGFRoseau24 min
Aug 3, 9:01 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods59 min
Aug 3, 9:55 AM CDTSpecial Weather StatementFGFLake of the Woods35 min
Aug 3, 10:10 AM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau51 min
Aug 3, 10:33 AM CDTSpecial Weather StatementFGFLake of the Woods27 min
Aug 3, 11:07 AM CDTSpecial Weather StatementFGFLake of the Woods23 min
Aug 3, 11:09 AM CDTSevere Thunderstorm WarningFGFLake of the Woods36 min
Aug 3, 11:37 AM CDTSpecial Weather StatementFGFLake of the Woods38 min
Aug 3, 11:54 AM CDTSpecial Weather StatementFGFBeltrami51 min
Aug 3, 11:55 AM CDTSpecial Weather StatementFGFBeltrami50 min
Aug 3, 12:05 PM CDTSevere Thunderstorm WarningFGFBeltrami25 min
Aug 3, 2:36 PM CDTSpecial Weather StatementFGFRed Lake24 min
Aug 3, 3:03 PM CDTSpecial Weather StatementFGFBeltrami27 min
Aug 3, 4:55 PM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard20 min
Aug 3, 5:36 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena39 min
Aug 3, 5:52 PM CDTSpecial Weather StatementFGFHubbard8 min
Aug 3, 6:11 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFWadena34 min
Aug 3, 6:24 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena40 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.